Complex migraines are certainly a consideration, but another possibility would be a seizure. If you haven't already had one, then you may want to consider getting an EEG, perhaps even a prolonged sleep deprived EEG just to make sure that the diagnosis wasn't missed. But reading over your story, the visual changes that preceded the neurological problems sound like they could have been an migrainous aura. The dull headache afterwards also help make migraine a strong possiblity. Glad that your workup was otherwise normal. Good luck.
When I first started reading this I thought, "A stroke". But as I continued, I would say a Migraine. 15% of people who suffer from migraines have visual disturbances of some kind. Over the last eleven years, I've had a couple of different kinds of visual disturbances. You may want to try seeing if you are able to find a trigger, i.e. stress and find a neurologist that you like and trust.
Were you taking a quinolone based antibiotic at the time, such as Cipro, Levaquin, Noroxin, Floxenor, etc?
Have you used aspartame (Equal, Nutrasweet) in the last few years? Do you drink diet sodas? If so, how much have you regularly consumed?
Oh, c'mon, stop talking about aspartame. There is no evidence that aspartame causes MS-like symptoms. Read this: http://www.msfocus.org/aspart.htm
Please don't believe everything you read on the Internet. It's important to learn as much as you can about your disease, but make sure you learn from reliable sources.
I know what i'm talking about. I'm a medical student which has turned out to have MS. I try to stay as up-to-date on MS as I can, so I regularly browse the Internet for news. And I swear I get mad everytime I find a certain doctor XXXXXX who claims to have the ultimate cure, or all those sites which blame aspartame for causing lupus and multiple sclerosis. It's not true!!
(Please forgive my English, I come from a European Country)
misaki, would you care to tell us whether you have personally used aspartame in your diet? Diet soda or other artificially sweetened products? I'm curious.
Was not taking any antibiotics and don't use artificial sweetners.
misaki, your English is OK, but your medical education is still limited. You cited some misinformation about methanol that is frequently thrown out by the proponents of aspartame, such as statements like this one from the link you included: "a glass of tomato juice provides 6 times more methanol than a beverage the same size sweetened with 100 percent aspartame." There is indeed methanol in tomato juice as in a few other "woody" fruits we consume. However, there is a difference between consuming naturally-occurring methanol in fruits and consuming isolated methanol used as a binding agent in the man-made compound aspartame. Since you are a medical student, can you tell us what it is?
Here's a clue. What is the antidote for methanol poisoning? Since you are a medical student, perhaps you can tell us the answer. If you don't know, it may surprise you, and even seem pardoxical. If you do know, then you can probably figure out why consuming methanol without the rest of the tomato juice or orange juice or whatever natural substance it is contained in. Then, when you figure that out, imagine the effect of consuming methanol in the thousands of people in this country who consume massive amounts of aspartame, often unknowingly.
Then, when you have solved that, think about this. What are the symptoms of methanol poisoning? Here. I will save you the trouble of opening your medical school textbooks. The symptoms are as follows:
Many of the early symptoms of methanol poisoning are non-specific eg. headache, dizziness, malaise, generalized weakness, altered sensorium, acute mania, and paresthesias.
The most characteristic symptoms that are very suggestive of methanol toxicity are the visual symptoms - blurred vision, decreased vision, snowfield blindness - described as "seeing a snowstorm" or "stepping into a snowfield", visual scintillations, photophobia, constricted vision or visual field defects, total blindness. Abnormal eye signs include poorly reactive or unresponsive pupils, reduced visual acuity, optic disc hyperemia, retinal edema, an enlarged blind spot, papilledema, and eventually optic atrophy.
GI symptoms are also very common and include nausea, vomiting and abdominal pain due to gastritis. The abdominal pain can be severe and mimic an acute abdomen; pancreatitis can develop and also produce abdominal pain. Permanent neuro-visual deficits may follow recovery from severe methanol poisoning eg. pseudobulbar palsy, primitive reflexes, persistent vegetative states, unsteady gait, severe cognitive impairment, visual hallucinations, flaccid paralysis, Parkinsonian-like syndromes, bilateral basal ganglia infarction and optic neuropathy.
There are a great many people on this and similar boards who complain of SYSTEMIC neurological symptoms -- like numbness, tingling, paresthesias in all extremities and the face, muscle spasms and cramping bilaterally etc. -- which I am sure you recognize are the types of symptoms that lead many to get worked up for MS. But just look at the number of people on this web site alone who have had negative MRIs to rule out MS, and dozens of other tests that all come up negative. Some have searched for months for a clue as to why they have their symptoms, to no avail.
Granted, for many of those poor folks, aspartame is obviously not the cause of their problems, simply because they report they do not use it at all. But for those who do use it, my suggestion is a simple one. It doesn't require any involved analysis of the clinical studies. It just requires abstaining COMPLETELY from the stuff for 60 days, to see if it makes any difference. What does anyone have to lose by taking that simple step?
It sounds a lot to me like a TIA. Sometimes, I believe, clinical evaluation is the only way to determine a TIA, because none of the test(to my understanding) will show a sign of a "mini-stroke". I could be wrong, but this is what I heard from a person that had one. best wishes. chad
At one time nutrasweet contained mannitol..not sure if it still does as this was when it was first introduced when they were weaning saccarin out. At the time I drank diet drinks..they started with a "blend" of saccarin and nutrasweet to get ppl use to it. I noticed when the blend was introduced I had a lot of nausea but thought it was a matter of getting use to. After one week of "blend" started getting headaches. Didnt find out cause of problem till nutrasweet gumballs were placed in a cereal as a "gift" lol. Anyway..I had severe allergic reaction to mannital after surgery once..so that obviously was culprit in my case. Have not used diet products since as all have nutrasweet in them. Keep in mind when reading research that often they can manipulate any results they get to achieve what they wish results to show. They only get future grants for results after all.
I'm one of those who've been diagnosed at "complicated migraine". I definitely get the stroke-like auras usually without headache (sometimes rather mild, tylenol usually helps). I've experienced expressive aphasia (unable to speak or say the right words), generally out of it, right sided weakness-tingling-numbness)
I've had the "million dollar" workup - Heart / Brain caths, every blood test in the book, MRI/MRA's, CT's, multiple lumbar punctures. Everything normal, except for smaller than normal arteriest at the base of the brain. I understand this is a common finding in migraners.
I've managed these episodes with daily preventative medicines, (aspirin, verapamil, nortriptyline), avoiding trigger foods, and getting sufficient exercise.
Believe me, after 2 years, I still have a hard time accepting this neurological disease.
Yay! I liked how you put that. You sound very knowledgeable. I have been dx with MS for over 6 years, and I never use aspartame. I can count on one hand the times in the last 10 years or so that I have had a diet drink. In fact, I don't drink any kind of soft drinks.
Good luck to you in your studies and also with your MS.